Washington, 2020Winter Storm and Heavy Snow in Washington, February 4 to 5, 2020
February 4 to 5, 2020 · NWS OTX · 15 events in 4 counties and zones
During the day of February 4th light snow developed along a stationary front laying west to east across central Washington and into the Idaho Panhandle. This first wave of moisture brought with generally light snow accumulations, but this snow melted and subsequently froze on roadways causing multiple collisions along interstate 90 including a fatal crash near Ritzville.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the day of February 4th light snow developed along a stationary front laying west to east across central Washington and into the Idaho Panhandle. This first wave of moisture brought with generally light snow accumulations, but this snow melted and subsequently froze on roadways causing multiple collisions along interstate 90 including a fatal crash near Ritzville.
A second wave of deeper moisture enhanced along this boundary during the evening and overnight hours and brought heavy accumulations to much of the Columbia Basin and the Palouse of eastern Washington by the morning of February 5th when accumulating snow snow began to taper off. Snow accumulations of 4 to 6 inches were common near and along this stationary front, with lighter but still significant accumulations of 2 to 4 inches noted across northern Washington and the Cascades east slopes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Feb 4, 10:04 AM PST, 1 hour 56 minutes earlier.
Area forecast discussion, Feb 4, 10:04 AM PST, 1 hour 56 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1004 AM PST Tue Feb 4 2020
.SYNOPSIS...
Winter weather will return to the Inland Northwest with snow starting
late this afternoon and continuing into Wednesday. Temperatures
will warm before the next system arrives on Saturday with more
snow for the Cascades as well as the northern and eastern
mountains, and rain elsewhere.
&&
.DISCUSSION...
Rest of today...Satellite shows the deep feed of Pacific moisture
rounding the top of a shallow but broad offshore ridge and
beginning to dive into the inland northwest this morning. The
morning balloon sounding at Spokane indicates a large layer of dry
air underneath the moistening high levels that will need to be
overcome before snow can begin in any appreciable manner at the
surface today. Thus today looks like a slow moistening process
with gradually thickening and lowering cloud bases...also
inhibiting the sun from any appreciable warming today priming the
air mass for almost certainly snow everywhere precipitation occurs
tonight. Expect some really light snow to begin sometime in the
late afternoon or early evening with minimal impacts for the
evening commute outside of the Cascades where light accumulating
snow will begin this afternoon. Once snow begins...expect a long
run of slow accumulation through the night everywhere except the
precipitation shadowed areas in the lee of the Cascades and deep
basin. forecast for today has been updated to reflect this trend.
The only change to the current raft of highlights will be to
upgrade the Winter Storm Watch for the Camas Prairie area to a
Winter Weather Advisory for tonight through tomorrow. /Fugazzi
&&
.AVIATION...
18Z TAFS: A winter storm will move into the area from the
northwest today. KEAT and KMWH will largely be shadowed by this
type of storm. KMWH could see some MVFR cigs tonight. Conditions
at KGEG/KSFF/KCOE/KPUW/KLWS will start to lower late this
afternoon/evening with IFR snow from midnight until midday
Wednesday. MJF
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 31 27 37 33 41 33 / 20 70 90 10 50 30
Coeur d'Alene 30 28 37 34 41 33 / 20 70 90 50 60 60
Pullman 30 27 40 38 45 36 / 20 80 100 70 60 60
Lewiston 35 33 45 42 52 42 / 20 60 100 70 50 60
Colville 29 24 35 27 40 28 / 20 60 90 10 40 40
Sandpoint 30 26 34 32 38 31 / 20 70 90 50 60 60
Kellogg 29 25 37 34 40 33 / 20 80 90 90 70 80
Moses Lake 34 29 43 35 50 35 / 30 40 10 0 30 20
Wenatchee 31 27 42 35 47 35 / 30 10 10 10 60 50
Omak 28 25 35 32 41 30 / 30 40 10 10 50 50
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 4 PM this afternoon to noon PST
Wednesday for Northern Panhandle.
Winter Weather Advisory from 6 PM this evening to 6 PM PST
Wednesday for Lewis and Southern Nez Perce Counties.
Winter Weather Advisory from 7 PM this evening to 10 AM PST
Wednesday for Lewiston Area.
Winter Storm Warning from 4 PM this afternoon to noon PST
Wednesday for Coeur d'Alene Area-Idaho Palouse.
Winter Storm Warning from 4 PM this afternoon to 6 PM PST
Wednesday for Central Panhandle Mountains.
WA...Winter Weather Advisory from 4 PM this afternoon to 4 PM PST
Wednesday for the cascade crest including highway 2 between
coles corner and stevens pass for East Slopes Northern
Cascades.
Winter Weather Advisory from 4 PM this afternoon to noon PST
Wednesday for Northeast Mountains.
Winter Weather Advisory from 7 PM this evening to 10 AM PST
Wednesday for Lower Garfield and Asotin Counties.
Winter Storm Warning from 4 PM this afternoon to noon PST
Wednesday for Washington Palouse.
Winter Weather Advisory from 4 PM this afternoon to noon PST
Wednesday for Spokane Area.
Winter Storm Warning from 4 PM this afternoon to 4 PM PST
Wednesday for Northeast Blue Mountains.
&&Hazardous weather outlook, Feb 4, 4:29 AM PST, 7 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
429 AM PST Tue Feb 4 2020
WAZ034-041-043-044-051500-
Moses Lake Area-Wenatchee Area-Okanogan Valley-Waterville Plateau-
429 AM PST Tue Feb 4 2020
This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
No hazardous weather is expected at this time.
IDZ002-003-026-027-WAZ031>033-035-036-051500-
Coeur d'Alene Area-Idaho Palouse-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Upper Columbia Basin-Spokane Area-
429 AM PST Tue Feb 4 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...East Central Washington...Northeast
Washington and Southeast Washington.
.DAY ONE...TODAY AND TONIGHT
Light to moderate snow will develop this afternoon and continue
overnight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Several inches of snow will bring the potential for a treacherous
Wednesday morning commute. Be prepared for slow travel and leave
extra time to arrive at your destination.
WAZ042-051500-
East Slopes Northern Cascades-
429 AM PST Tue Feb 4 2020
This Hazardous Weather Outlook is for portions of North Central
Washington.
.DAY ONE...TODAY AND TONIGHT
Snow will develop this afternoon and continue overnight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Moderate to heavy snow will impact Stevens Pass, with light snow
on Blewett and Loup Loup passes into Wednesday. Motorists
planning to travel across the passes should be prepared for wintry
travel and possible delays. Light snow accumulations will be
found away from the crest and could lead to slick conditions
during the Wednesday morning commute.
IDZ001-004-WAZ037-038-051500-
Northern Panhandle-Central Panhandle Mountains-
Northeast Mountains-Okanogan Highlands-
429 AM PST Tue Feb 4 2020
This Hazardous Weather Outlook is for portions of North Idaho...
North Central Washington and Northeast Washington.
.DAY ONE...TODAY AND TONIGHT
Light to moderate snow will develop this afternoon and continue
overnight.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
Several inches of snow will bring the potential for a treacherous
Wednesday morning commute. Be prepared for slow travel and leave
extra time to arrive at your destination. Additional light snow is
possible Thursday night and Saturday.
Event by event
13 heavy snow, 1 winter storm, 1 winter weather. Local standard time, as filed.
Winter Storm, Upper Columbia Basin
- When
- February 4, 12:00 PM PST to 5:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
Multiple collisions and slide offs were reported along Interstate 90 in Adams County due to fresh light snow accumulations melting and subsequently freezing to the road surface. A fatal accident was reported from the Ritzville area.
Winter Weather, Spokane Area
- When
- February 4, 1:00 PM PST to 6:00 PM PST
- Where
- Spokane Area forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 47.599, -117.911 (the zone’s center; the record gives no point)
Multiple collisions and slide offs were reported along Interstate 90 in Spokane County due to light fresh snow accumulations melting and re-freezing to the road surface.
Heavy Snow, Upper Columbia Basin
- When
- February 5, 12:00 AM PST to 8:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The COOP observer in Wilbur recorded 5.0 inches of new snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- February 5, 12:00 AM PST to 8:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The COOP observer in Ritzville recorded 4.8 inches of new snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- February 5, 12:00 AM PST to 8:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The COOP observer in Lind recorded 5.0 inches of new snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- February 5, 12:00 AM PST to 8:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
The COOP observer in Odessa recorded 5.0 inches of new snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- February 5, 12:00 AM PST to 8:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A weather spotter in Electric City reported 7.0 inches of new snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- February 5, 12:00 AM PST to 8:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- Social Media
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
A member of the public 1 mile northeast of Electric City reported an estimated 10.0 inches of new snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- February 5, 12:00 AM PST to 8:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
An observer 3 miles southeast of Grand Coulee recorded 5.2 inches of new snow accumulation from this storm.
Heavy Snow, Upper Columbia Basin
- When
- February 5, 12:00 AM PST to 8:00 PM PST
- Where
- Upper Columbia Basin forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.610, -119.173 (the zone’s center; the record gives no point)
An observer in Ritzville recorded 5.0 inches of new snow accumulation from this storm.
Heavy Snow, Washington Palouse
- When
- February 5, 2:00 AM PST to 8:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The COOP observer in Rosalia recorded 4.4 inches of new snow accumulation from this storm.
Heavy Snow, Washington Palouse
- When
- February 5, 2:00 AM PST to 8:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
The COOP observer in LaCrosse recorded 4.5 inches of new snow accumulation from this storm.
Heavy Snow, Washington Palouse
- When
- February 5, 2:00 AM PST to 8:00 PM PST
- Where
- Washington Palouse forecast zone
- Reported by
- Social Media
- Coordinates
- 47.261, -117.463 (the zone’s center; the record gives no point)
A member of the public in Colfax reported 4.0 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Blue Mountains
- When
- February 5, 2:00 AM PST to 4:00 PM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Public
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
The Bluewood ski resort reported 17 inches of new snow accumulation from this storm.
Heavy Snow, Northeast Blue Mountains
- When
- February 5, 2:00 AM PST to 4:00 PM PST
- Where
- Northeast Blue Mountains forecast zone
- Reported by
- Public
- Coordinates
- 46.312, -117.374 (the zone’s center; the record gives no point)
A member of the public at the Spruce Springs Campground reported 10 inches of new snow accumulation from this storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and Winter Weather in Texas, February 4 to 5, 202018 events
- Heavy Snow and Winter Weather in Texas, February 4 to 5, 202015 events
- Blizzard and Heavy Snow in Texas, February 4 to 5, 202013 events
- Winter Storm and Heavy Snow in Colorado, February 4 to 8, 202012 events
- Heavy Snow and Winter Weather in Idaho, February 4 to 5, 20209 events
- Heavy Snow in Oregon, February 4 to 6, 20205 events
- Heavy Snow in Washington, February 4 to 8, 20202 events
- Frost and Freeze in Oregon, February 4, 20202 events
- Flooding in Missouri, February 4, 20202 events
- Flooding in Kentucky, February 4 to 27, 20202 events
- Flooding in Arkansas, February 4 to 29, 20202 events
- Heavy Snow in New Mexico, February 4 to 5, 20202 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 878823, 878824, 878825, 878826, 878827, 878828, 878829, 878830, 878831, 878832, 878833, 878834, 878835, 878846, 878847.